Which Medications Affect the Absorption of Vitamin B12?

Read Transcript

B12 is complicated when it comes to getting it from food or from an oral supplement into our bloodstream, there's more going on there, than with most nutrients. For one thing, B12 comes bound to other proteins and so the first thing we have to do is first cleave it. Now that's fairly common you have to break nutrients into smaller parts, but you need good stomach function to do that, you need a normal level of stomach acid, you need the stomach to behave normally.

And the the other thing you need is another protein called intrinsic factor secreted by the stomach to bind B12 and escort into the bloodstream. That's unusual, so if any of that goes wrong, you can't get B12, from food or supplement from your stomach, into your bloodstream. So a number of things can interfere with that.

The obvious ones, are medications that affect the stomach lining or stomach function. One of the most common is aspirin, aspirin is associated with erosion of the stomach or gastritis and that inflammation of the stomach lining can be enough to interfere with B12 absorption. Now of course this doesn't mean stop taking aspirin.

You may be taking aspirin to reduce your risk of a heart attack, you don't want to just stop. But if you have symptoms of B12 deficiency that you are overlooking, and you are taking aspirin, well, you may have cause and effect there and extra B12 either orally or by injection to get around the problem may be important.

Another commonly used class of medication that can interfere with B12 absorption, is anything intended to reduce stomach acid production. And that's the whole family of medications for treating heart burn or GERD and for treating ulcers and of course most important on that list, are the medications that do that job most potently, the proton pump inhibitors.

These are medications that really shut off the pump that puts acid into the stomach. No stomach acid can absorb B12, B12 deficiency tends to be a problem and these are medications that are commonly prescribed and often taken for years. And then another one that is a culprit and this one is a little bit odd, is in metformin the diabetes medication marketed most commonly as glucophage and yet we don't entirely understand the mechanisms, the speculation in the literature that it's an effect of the medication on the intestines.

Anyone who's taken glucophage, knows that the rate limiting side effects tends to be some gastrol intestine upset so something about the mechanism on the intestine is interfering with B12 absorption. That's less of a common problem, but it can occur, and then there are others but they are more esoteric they are antibiotics that people are rarely prescribing these days, so the total list is long but those are the ones on the top of the list, they are commonly used B12 deficiency is common and so the overlap between use of these medications and B12 deficiency, is also coming.

If you're taking these medications and you're concerned about your B12 level, you should get it checked.